Hail, Martin
- When
- October 10, 4:32 PM CST to 4:37 PM CST
- Where
- Martin County, 1.65 mi SSW of Stanton Rdrunner Arp
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.099, -101.812
An upper level trough was over New Mexico with lift enhanced along and just ahead of this trough. A cold front was in the Texas panhandle moving southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over New Mexico with lift enhanced along and just ahead of this trough. A cold front was in the Texas panhandle moving southward. The lift from the trough combined with the lift from the approaching front. Abundant moisture was also available across the area. Winds were changing direction and increasing in speed with height. These conditions resulted in thunderstorms developing with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 10, 4:09 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM CDT FRI OCT 10 2014 .UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT CDT. && .PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/ DISCUSSION... CURRENT OBSERVATIONS SHOW NORTH WINDS HAVE PROGRESSED AS FAR SOUTHWARD AS ANDREWS AND MARTIN COUNTIES. THIS IS LIKELY THE RESULT OF OUTFLOW FROM CONVECTION THAT OCCURRED OVERNIGHT AND EARLIER THIS MORNING NORTH OF OUR AREA. CURRENTLY, THE ACTUAL COLD FRONT IS LOCATED FARTHER NORTH OVER PORTIONS OF THE SOUTH PLAINS. MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THIS COLD FRONT INTO THE PERMIAN BASIN EARLY THIS EVENING, PROBABLY REACHING MIDLAND/ODESSA AREA BETWEEN 6 AND 7 PM. THE FRONT WILL CONTINUE TO MAKE ITS WAY SOUTHWARD THROUGH THE EVENING AND OVERNIGHT ACROSS MOST OF THE AREA EAST OF THE MOUNTAINS. OVER THE EASTERN PERMIAN BASIN AND ROLLING PLAINS, AFTERNOON SURFACE BASED CAPE VALUES AHEAD OF THIS FRONT ARE EXPECTED TO BE IN THE 1800-2400 J/KG RANGE, ALONG WITH LIFT INDICES AROUND -7 AND 0-6 KM BULK SHEAR VALUES ON THE ORDER OF 45 KNOTS. THUS, CURRENT SPC DAY 1 SLIGHT RISK AREAS FOR SEVERE WEATHER LOOK REASONABLE TO US AS WELL. THUS, WE HAVE UPDATED THE GRIDDED FORECAST FOR THE POSSIBILITY OF LATE AFTERNOON AND EVENING SEVERE WEATHER ALONG AND AHEAD OF THE FRONTAL BOUNDARY WITH THE MAIN THREAT BEING HAIL. AS THE EVENING PROGRESSES, SEVERE WEATHER WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE LOWER TRANS PECOS AS WELL. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER, LOW CLOUD DEVELOPMENT IS EXPECTED BEHIND THE FRONT. THIS CLOUD COVER IS EXPECTED TO PERSIST ON SATURDAY WITH MOSTLY CLOUDY CONDITIONS EXPECTED ACROSS THE PERMIAN BASIN. AS AN UPPER LEVEL STORM SYSTEM SLIDES ACROSS THE NORTHERN AND CENTRAL PLAINS ON SUNDAY, ASSOCIATED SURFACE LOW PRESSURE DEVELOPMENT NORTH OF THE AREA WILL ALLOW FOR SOUTH TO SOUTHWEST RETURN FLOW ACROSS THE AREA. AS THE UPPER SYSTEM SLIDES RAPIDLY EAST OF THE AREA, ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE AREA EARLY MONDAY. UNLIKE THE CURRENT COLD FRONT, THE FRONTAL PASSAGE ON MONDAY LOOKS TO BE A DRY ONE. MODELS SHOW MUCH DRIER AIR MOVING INTO THE AREA BEHIND THE MONDAY COLD FRONT, MORE IN LINE WITH WHAT WE ARE NORMALLY ACCUSTOMED TO IN OUR AREA THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE A ROLLER COASTER RIDE THIS WEEK. COOL TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE FRONT UNDER CLOUDY CONDITIONS. A MUCH WARMER DAY IS ANTICIPATED ON SUNDAY BEFORE COOLER TEMPERATURES ARRIVE AGAIN ON MONDAY. FINALLY, A WARMING TREND IS EXPECTED STARTING TUESDAY AND CONTINUING INTO THE LATTER PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 49 68 52 88 / 30 10 0 10 BIG SPRING TX 50 67 52 87 / 50 10 10 10 CARLSBAD NM 48 72 50 93 / 20 0 0 10 DRYDEN TX 61 72 59 88 / 30 20 10 20 FORT STOCKTON TX 54 70 59 94 / 30 10 10 10 GUADALUPE PASS TX 47 70 56 82 / 20 10 10 10 HOBBS NM 46 70 49 86 / 20 0 0 10 MARFA TX 48 74 45 85 / 20 10 10 10 MIDLAND INTL AIRPORT TX 51 69 53 88 / 40 10 10 10 ODESSA TX 52 70 53 88 / 30 10 10 10 WINK TX 53 75 54 96 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99 FOLLOW US ON FACEBOOK AND TWITTER AT: HTTP://FACEBOOK.COM/NWSMIDLAND HTTP://TWITTER.COM/NWSMIDLAND CHECK US OUT ON THE INTERNET AT: HTTP://WEATHER.GOV/MIDLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1243 PM CDT FRI OCT 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE HAIL. FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT FRI OCT 10 2014
TXZ053-102215-
MITCHELL-
443 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MITCHELL COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER LAKE COLORADO CITY AT 442 PM
CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. TAKE SHELTER FROM THIS
STORM.
LAT...LON 3250 10085 3250 10068 3228 10068 3225 10102
3235 10104
TIME...MOT...LOC 2142Z 246DEG 21KT 3232 10091SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 PM CDT FRI OCT 10 2014 TXZ051-062-063-102230- GLASSCOCK-MARTIN-MIDLAND- 456 PM CDT FRI OCT 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTHERN MARTIN COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF COURTNEY AT 455 PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3238 10172 3186 10171 3201 10218 3220 10219 TIME...MOT...LOC 2155Z 265DEG 24KT 3211 10199
The Midland/Odessa radar (KMAF), 39 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
4 hail. Local standard time, as filed.
A thunderstorm moved across Terrell County and produced golf ball hail in Dryden. The hail broke a window in a home. The cost of damage is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542102, 542103, 542104, 542108.